Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Twist number of (closed) braids


Author: A. V. Malyutin
Translated by: N. Yu. Netsvetaev
Original publication: Algebra i Analiz, tom 16 (2004), nomer 5.
Journal: St. Petersburg Math. J. 16 (2005), 791-813
MSC (2000): Primary 57M25, 57M50
DOI: https://doi.org/10.1090/S1061-0022-05-00879-4
Published electronically: September 21, 2005
MathSciNet review: 2106667
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A real-valued invariant of (closed) braids, called the twist number, is introduced and studied. This invariant is effectively computable and has clear geometric sense.

As a functional on the braid group, the twist number is a pseudocharacter (i.e., a function that is ``almost'' a homomorphism). It is closely related to Dehornoy's ordering (and to all Thurston-type orderings) on the braid group. In special cases, the twist number coincides with some characteristics introduced by William Menasco.

In terms of the twist number, restrictions are established on the applicability of the Markov destabilization and Birman-Menasco moves on closed braids. These restrictions were conjectured by Menasco (Kirby's problem book, 1997). As a consequence, conditions for primality of the link represented by a braid are obtained.

The results were partially announced in an earlier paper.


References [Enhancements On Off] (What's this?)

  • 1. J. S. Birman, Braids, links, and mapping class groups, Ann. of Math. Stud., No. 82, Princeton Univ. Press, Princeton, NJ, 1974. MR 0375281 (51:11477)
  • 2. L. E. J. Brouwer, Über die periodischen Transformationen der Kugel, Math. Ann. 80 (1919), 39-41.
  • 3. A. Casson and S. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Math. Soc. Stud. Texts, vol. 9, Cambridge Univ. Press, Cambridge, 1988. MR 0964685 (89k:57025)
  • 4. A. Constantin and B. Kolev, The theorem of Kerékjártó on periodic homeomorphisms of the disc and the sphere, Enseign. Math. (2) 40 (1994), 193-204. MR 1309126 (95j:55005)
  • 5. P. Dehornoy, I. Dynnikov, D. Rolfsen, and B. Wiest, Why are braids orderable?, Panor. Synthèses, vol. 14, Soc. Math. France, Paris, 2002. MR 1988550 (2004e:20062)
  • 6. V. A. Faiziev, The stability of the equation $f(xy)-f(x)-f(y)=0$ on groups, Acta Math. Univ. Comenian. (N.S.) 69 (2000), no. 1, 127-135. MR 1796793 (2003a:39026)
  • 7. É Ghys, Groups acting on the circle, Enseign. Math. (2) 47 (2001), 329-407. MR 1876932 (2003a:37032)
  • 8. R. Grigorchuk, Some results on bounded cohomology, Combinatorial and Geometric Group Theory (Edinburgh, 1993), London Math. Soc. Lecture Note Ser., vol. 204, Cambridge Univ. Press, Cambridge, 1995, pp. 111-163. MR 1320279 (96j:20073)
  • 9. B. von Kerékjártó, Über die periodischen Transformationen der Kreisscheibe und der Kugelfläche, Math. Ann. 80 (1919), 36-38.
  • 10. R. Kirby (ed.), Problems in low-dimensional topology, Geometric Topology (Athens, GA, 1993), AMS/IP Stud. Adv. Math., vol. 2.2, Amer. Math. Soc., Providence, RI, 1997, pp. 35-473. MR 1470751
  • 11. A. V. Malyutin, Orderings on braid groups, operations over closed braids, and confirmation of Menasco's conjecture, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 267 (2000), 163-169; English transl., J. Math. Sci. 113 (2003), no. 6, 822-826. MR 1809825 (2002a:57008)
  • 12. -, Fast algorithms for the recognition and comparison of braids, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 279 (2001), 197-217; English transl., J. Math. Sci. 119 (2004), no. 1, 101-111. MR 1846081 (2002g:20061)
  • 13. A. V. Malyutin and N. Yu. Netsvetaev, Dehornoy's ordering on the braid group and braid moves, Algebra i Analiz 15 (2003), no. 3, 170-187; English transl., St. Petersburg Math. J. 15 (2004), no. 3, 437-448. MR 2052167 (2005b:20068)
  • 14. H. Short and B. Wiest, Orderings of mapping class groups after Thurston, Enseign. Math. (2) 46 (2000), 279-312. MR 1805402 (2003b:57003)
  • 15. W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 417-431. MR 0956596 (89k:57023)
  • 16. A. Fathi, F. Laudenbach, and V. Poenaru (eds.), Travaux de Thurston sur les surfaces, Séminaire Orsay, Astérisque, vol. 66-67, Soc. Math. France, Paris, 1979. MR 0568308 (82m:57003)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 57M25, 57M50

Retrieve articles in all journals with MSC (2000): 57M25, 57M50


Additional Information

A. V. Malyutin
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia
Email: malyutin@pdmi.ras.ru

DOI: https://doi.org/10.1090/S1061-0022-05-00879-4
Keywords: Braid group, Markov destabilization, Birman--Menasco moves, link theory
Received by editor(s): January 31, 2003
Published electronically: September 21, 2005
Additional Notes: This work was partly supported by grant PD02-1.1-423 from Russian Ministry of Education and by grant NSh–1914.2003.1 from President of Russia (Support of Leading Scientific Schools).
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society